Tennessee, 2009

Tornadoes and Flash Flooding in Tennessee, July 30, 2009

July 30, 2009 · NWS MEG · 18 events in 8 counties and zones

A cold front approached the Mid-South during the afternoon hours of July 30th, 2009. A low pressure center developed along the front as the front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.0 million
Crop damage
$2,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South during the afternoon hours of July 30th, 2009. A low pressure center developed along the front as the front moved into the area. The low pressure helped to spawn several tornadoes across the Mid-South. In addition, other storms produced damaging winds, large hail and flash flooding into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 30, 2:39 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 30, 2:39 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 30 2009

.DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING HEAVY RAINFALL CAUSING
FLASH FLOODING AND POSSIBLE STRONG TO SEVERE THUNDERSTORMS. THE
MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS ACROSS
NORTH MISSISSIPPI AND WEST TENNESSEE WILL BE DAMAGING WINDS AND
LARGE HAIL...ALTHOUGH CANNOT RULE OUT AN ISOLATED TORNADO. FEEL
PRETTY CONFIDENT THAT MOST AREAS WILL SEE RAINFALL AFTER 00Z SO
HAVE CONTINUED WITH CATEGORICAL POPS FOR TONIGHT. SURFACE LOW
PRESSURE SYSTEM CURRENTLY SITUATED ACROSS SOUTHWEST ARKANSAS WILL
MOVE ACROSS THE FORECAST AREA OVERNIGHT AND MOVE NORTHEAST OF THE
AREA BY MORNING ENDING THE HEAVY RAINFALL CHANCES. A FEW SHOWERS
AND THUNDERSTORMS MAY BE PRESENT ACROSS NORTHEAST MISSISSIPPI AND
WEST TENNESSEE EARLY FRIDAY. HIGH TEMPERATURES WILL STILL BE BELOW
NORMAL ON FRIDAY WITH HIGHS IN THE MID 80S EXPECTED.

HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE AREA FRIDAY NIGHT
GIVING WAY TO DRY CONDITIONS. BUT ANOTHER UPPER LEVEL IMPULSE
WILL MOVE THROUGH THE UPPER LEVEL TROUGH STILL OVER THE REGION.
AS A RESULT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ON SATURDAY...SATURDAY NIGHT...AND SUNDAY. ONCE
AGAIN...BELOW NORMAL TEMPERATURES CAN BE EXPECTED WITH THE
ADDITIONAL CLOUD COVER AND RAINFALL ACROSS THE AREA.

SUNDAY NIGHT AND INTO MONDAY WILL BE BRIEFLY DRY WITH HIGH
PRESSURE MOVING ACROSS THE AREA. HOWEVER...ANOTHER UPPER LEVEL
DISTURBANCE WILL GLANCE THE AREA MONDAY NIGHT BRINGING AN INCREASE
IN RAIN CHANCES FOR THE AREA. HOWEVER THIS TIME...RAINFALL
AMOUNTS WILL BE LIGHT WITH LESS THAN A HALF OF AN INCH EXPECTED.
BY MIDWEEK...THE GFS ADVERTISES THAT THE UPPER RIDGE OVER THE
CENTRAL PLAINS WILL FINALLY BEGIN TO BUILD OVER THE AREA BRINGING
MUCH DRIER AND WARMER CONDITIONS TO THE MIDSOUTH. IF THIS PANS
OUT...DRY WEATHER WILL CONTINUE WEDNESDAY THROUGH AT LEAST FRIDAY
WITH HIGH TEMPERATURES AROUND NORMAL IN THE LOWER 90S. HOWEVER...THE
ECMWF CONTINUES AN ACTIVE AND WET PATTERN NEXT WEEK SO WILL NEED
TO SEE FUTURE MODEL RUNS TO SEE HOW THIS TIME PERIOD WILL PLAY
OUT.

KNS

&&

.AVIATION...
18Z TAFS

LARGE THUNDERSTORM COMPLEX WAS MAKING ITS WAY EASTWARD THROUGH AR
AT 18Z. LIGHTNING COVERAGE HAS BEEN SOMEWHAT LIMITED... AND HAVE
KEPT PREVAILING THUNDER TO A MINIMUM. BEST LIKELIHOOD FOR THUNDER
AND VSBY RESTRICTIONS LIKELY TO OCCUR IN THE 21Z TO 00Z TIME
FRAME... SLIGHTLY EARLIER AT KJBR.

IFR CIGS LIKELY BY 06Z...BEHIND THE EXITING UPPER LEVEL SHORTWAVE
TROF. THESE CIGS SHOULD KEEP VSBY FROM FALLING TOO LOW...BUT WILL
HAVE TO WATCH FOR BREAKS IN THE CLOUDS LATE THIS EVENING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  86  72  86 / 100  10  10  50
MKL  69  85  64  87 / 100  10  10  40
JBR  67  85  65  86 / 100  10  10  50
TUP  72  84  70  86 / 100  20  10  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR COAHOMA-DESOTO-
     QUITMAN-TATE-TUNICA.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
     UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR DYER-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.

&&
Hazardous weather outlook, Jul 30, 2:55 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT THU JUL 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
355 PM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
THE MIDSOUTH THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH
OF A LINE FROM JONESBORO ARKANSAS TO PARIS TENNESSEE. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS...HOWEVER...AND
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MIDSOUTH THROUGH
TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL ON THE ORDER OF 2 TO 4 INCHES CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY
AND SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN
ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR AREAS SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO PARIS TENNESSEE THIS AFTERNOON AND TONIGHT.

KNS

In the hours before

Special weather statement, Jul 30, 2:53 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT THU JUL 30 2009

ARZ028-TNZ048-049-302130-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
353 PM CDT THU JUL 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES SOUTH OF WILSON AT 353 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR FORT PILLOW STATE PARK AND WILSON...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES THE
CHUTE.

The radar

The Memphis radar (KNQA), 38 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 flash flood, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 30, 3:02 PM CST to 3:07 PM CST
Where
Shelby County, 1.64 mi NW of Pisgah Hgts to 0.99 mi NNW of West Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.069, -90.117

Straight line winds blew a tractor-trailer over on Riverport Drive and Paul Lowery Drive in Memphis.

Thunderstorm Wind, Shelby

When
July 30, 3:15 PM CST to 3:20 PM CST
Where
Shelby County, 1.55 mi SSW of Memphis to 1.43 mi SSW of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -90.032

Straight line winds knocked down tree limbs on Interstate 240 at South Parkway in Midtown Memphis.

Tornado, Shelby

When
July 30, 3:49 PM CST to 3:54 PM CST
Where
Shelby County, 2.38 mi E of Shelby Center to 1.82 mi NW of Lenow
Rating
EF1
Path length
1.96 mi
Path width
250 yd
Deaths
0 direct, 1 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.186, -89.809

A tornado touched down just east of the intersection of Interstate 40 and Appling Road. The tornado damaged a couple of baseball fields and proceeded northeast. A Kohl's department store and a Toyota dealership sustained damage. Several vehicles had windows blown out. A tractor-trailer was also overturned in the Kohl's parking lot. The tornado then crossed Germantown Parkway and damaged a Shogun Japanese Restaurant, a gas station and several other businesses. The tornado then proceeded northeast into a residential neighborhood where 97 homes sustained minor damage. Four apartment complexes and a total of 25 businesses received at least minor damage. Trees were also uprooted and snapped in the area. The tornado then moved into a golf course where at least 50 trees, fences and one small building was damaged. The tornado lifted near the center of the golf course. An off-duty firefighter was killed a few days later cleaning up storm debris when a tree fell on him.

Tornado, Lauderdale

When
July 30, 4:01 PM CST to 4:02 PM CST
Where
Lauderdale County, 1.54 mi NNW of Orysa to 1.49 mi NNW of Orysa
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Property damage
$2,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.639, -89.534

A tornado briefly touched down southeast of Henning, just northwest of the intersection of Queens Crossing Road and John Moorer Road. The tornado lifted shortly after crossing Queens Crossing Road. A corn field was damaged. Several trees were damaged in the area as well.

Thunderstorm Wind, Lauderdale

When
July 30, 4:07 PM CST
Where
Lauderdale County, 1.78 mi NW of Orysa
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -89.542

A mesonet site near Henning, measured an 86 mph wind gust.

Thunderstorm Wind, Fayette

When
July 30, 4:42 PM CST to 4:47 PM CST
Where
Fayette County, 0.4 mi ENE of Warren to 0.96 mi SSE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.232, -89.443

Straight line winds knocked down trees on Warren Road east of Oakland.

Flash Flood, Shelby

When
July 30, 4:53 PM CST to 8:30 PM CST
Where
Shelby County, 1.94 mi E of Collierville to 2.55 mi SE of Collierville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Amateur Radio
Coordinates
35.054, -89.636

Heavy rain produced flash flooding in Collierville. Several roads were flooded as a result including Collierville-Arlington Road, Shelton Road, Powell Road, Rowlett Road and Center Road. Water was up to a foot deep or more in a few places. Creeks overfilled their banks as well. A couple of homes, at least one business and one church was flooded as well. A total of 55 structures received at least minor water damage. Vehicles also became stalled in the flood water.

Flash Flood, Shelby

When
July 30, 5:00 PM CST to 8:30 PM CST
Where
Shelby County, Arlington to 1.37 mi N of Eads
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.300, -89.680

Heavy rain produced flash flooding in Arlington. Hayes Road had eight inches of water covering the road.

Flash Flood, Fayette

When
July 30, 5:00 PM CST to 7:00 PM CST
Where
Fayette County, Oakland to 1.86 mi SW of Oakland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.230, -89.520

Heavy rain produced flash flooding around Oakland. Several homes in the North Woods Subdivision were flooded as a result.

Thunderstorm Wind, Hardeman

When
July 30, 5:30 PM CST to 5:47 PM CST
Where
Hardeman County, Whiteville to Bolivar
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -89.150

Straight line winds knocked down trees and power lines in Bolivar and through out the rest of Western Hardeman County. Winds were estimated at 80 mph when the storm passed through Bolivar. One tree fell into a roof of a home in Bolivar causing damage while another landed on a vehicle.

Thunderstorm Wind, Hardeman

When
July 30, 5:42 PM CST to 6:01 PM CST
Where
Hardeman County, Bolivar to Silerton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -89.000

Straight line winds knocked down trees and power lines over Eastern Hardeman County.

Flash Flood, Weakley

When
July 30, 5:45 PM CST to 7:45 PM CST
Where
Weakley County, 1.21 mi N of Jewell to 1.45 mi NE of Jewell
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.347, -88.616

Heavy rain washed out a culvert on Pierce Road between Jewell Store Road and Wesley Chapel Road near Dresden.

Thunderstorm Wind, Crockett

When
July 30, 5:56 PM CST to 6:01 PM CST
Where
Crockett County, Bells to 0.95 mi SW of Bells
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.720, -89.080

Straight line winds knocked down a couple of trees and one light pole in Bells.

Flash Flood, Crockett

When
July 30, 6:30 PM CST to 7:30 PM CST
Where
Crockett County, 0.38 mi S of Alamo to 1.07 mi E of Alamo
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.775, -89.120

A Coop Observer reported seven inches of rain in a three hour period in Alamo. A ten apartment unit complex on West Church Street had four inches of water inside. A Church of Christ was also flooded. Downtown streets has 12-14 inches of water over them. One car was stalled as a result.

Tornado, Henderson

When
July 30, 6:40 PM CST to 6:48 PM CST
Where
Henderson County, 0.78 mi N of Chapel Hill to 1.9 mi SSE of Broadway
Rating
EF1
Path length
3.71 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.611, -88.501

A tornado touched down near Mills Darden Road. The tornado moved northeast and lifted near Old Jackson Road. A few outbuildings were damaged or destroyed along the path. Multiple trees and power lines were knocked down as well. A mobile home was moved from the foundation into a power pole.

Thunderstorm Wind, Henderson

When
July 30, 6:52 PM CST to 6:57 PM CST
Where
Henderson County, Lexington to 1.77 mi SSE of Wildersville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.650, -88.400

Straight line winds knocked down numerous trees and power lines down between Lexington and Natchez Trace Parkway.

Tornado, Henderson

When
July 30, 6:52 PM CST to 6:53 PM CST
Where
Henderson County, 0.69 mi E of Wildersville to 0.78 mi E of Wildersville
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.781, -88.358

A tornado briefly touched down near Webb Road in Wildersville. Shingles were blown off a church roof. Significant structural damage occurred to a shed on the church property. Several tree limbs in the area were knocked down and one power pole was broken.

Flash Flood, Gibson

When
July 30, 7:00 PM CST to 8:00 PM CST
Where
Gibson County, 0.9 mi NW of Trenton to Cades
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.988, -88.943

Heavy rain produced flash flooding across Central and Southern Gibson County. Several roads were flooded as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Shelby2009-08-0334MaleUnder TreeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190651, 190652, 190659, 190800, 190801, 190805, 190806, 190815, 193918, 190808, 190809, 193914, 190810, 190811, 190835, 190838, 190848, 190814.